Connect with us

Community

FDA warns parents of social media challenges that dare to boil or misuse over-the-counter medications after teens die

Published

on

Boston, MA / Silver Spring, MD – Social media trends and peer pressure can be a dangerous combination to your children and their friends, especially when involving misusing medicines.

According to the FDA, one social media trend is people misusing nonprescription medications and encouraging viewers to do so too. These video challenges, which often target youths, can harm people — and even cause death.

Nonprescription (also called over-the-counter or OTC) drugs are readily available in many homes, making these challenges even more risky. OTC drugs can pose significant risks if they’re misused or abused.

A recent social media video challenge encourages people to cook chicken in NyQuil (acetaminophen, dextromethorphan, and doxylamine) or another similar OTC cough and cold medication, presumably to eat.

The challenge sounds silly and unappetizing — and it is. But it could also be very unsafe. The FDA says that boiling a medication can make it much more concentrated and change its properties in other ways. Even if you don’t eat the chicken, inhaling the medication’s vapors while cooking could cause high levels of the drugs to enter your body. It could also hurt your lungs. Put simply: Someone could take a dangerously high amount of the cough and cold medicine without even realizing it.

An earlier TikTok challenge urged people to take large doses of the allergy medicine diphenhydramine (sold OTC in many products, including some under the brand name Benadryl) to try to induce hallucinations. Prompted by news reports of teenagers needing to go to the emergency room or, in some cases, dying after participating in this challenge and taking too much medication, the U.S. Food and Drug Administration warned the public about the danger of high doses of diphenhydramine.

How can you keep your kids safe and help prevent potentially harmful trends? First, keep both OTC and prescription drugs away from children, and lock up these medications to prevent accidental overdose.

Sit down with your children and discuss the dangers of misusing drugs and how social media trends can lead to real, sometimes irreversible, damage. Remind your children that overdoses can occur with OTC drugs as well as with prescription drugs.

If you believe your child has taken too much medication and is hallucinating, can’t be awakened, has had or is having a seizure, has trouble breathing, has collapsed, or is showing other signs of drug misuse, call 911 to get immediate medical attention. Or contact poison control at 1-800-222-1222 or online.
Use OTC Drugs Safely

Social media challenge or not, it is important to use medications as intended.

Advertisement
1 Comment

1 Comment

  1. Marjorie

    September 20, 2022 at 11:24 pm

    Make a real full course cold med meal of NyQuil chicken, Sudafed stuffing and for dessert coricidin cookies.

Leave a Reply

Your email address will not be published. Required fields are marked *

Facebook

Copyright © 2017 Fall River Reporter

Translate »